Virginia, 2015Strong Wind in Virginia, October 28 to 29, 2015
October 28 to 29, 2015 · NWS RNK · 1 event in 1 county or zone
Sporadic strong winds in the 40 to 45 mph range late Tuesday, October, 28 and early Wednesday, October, 29 brought down some trees in the Narrows and Pembroke regions of Giles County Virginia. Power outages were reported as trees fell on five spans of power lines near Pembroke late Tuesday evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sporadic strong winds in the 40 to 45 mph range late Tuesday, October, 28 and early Wednesday, October, 29 brought down some trees in the Narrows and Pembroke regions of Giles County Virginia. Power outages were reported as trees fell on five spans of power lines near Pembroke late Tuesday evening. Another tree downed a power line that caused an additional power outage in Pembroke and also Narrows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 28, 10:30 PM EST, 0 minutes earlier.
Area forecast discussion, Oct 28, 10:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT WED OCT 28 2015
.SYNOPSIS...
ONE FRONT MOVES ACROSS THIS EVENING FOLLOWED BY ANOTHER FRONT
THURSDAY WHICH WILL BRING DRIER WEATHER. HIGH PRESSURE ARRIVES
THURSDAY NIGHT INTO FRIDAY FROM THE WEST. THIS HIGH WILL MOVE
OFFSHORE THIS WEEKEND WHILE ANOTHER LOW PRESSURE AREA FORMS OVER
THE LOWER MISSISSIPPI VALLEY BRING MORE MOISTURE OUR WAY SUNDAY
INTO MONDAY.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 1130 PM EDT WEDNESDAY...
A MAJORITY OF THE SHOWERS HAVE MOVED EAST OUT OF THE FORECAST
AREA. LATEST HRRR SHOWED AN AREA OF PRECIPITATION IN THE FAR
SOUTHWEST COUNTY WARNING AREA THROUGH 06Z/2AM...OTHERWISE THE
DRYING TREND WILL CONTINUE. HAVE TRIMMED BACK THE PROBABILITY OF
PRECIPITATION TO REFLECT THE LATEST RADAR TRENDS. SINCE FRONT
WILL NOT REACH WESTERN COUNTIES OF THE FORECAST AREA UNTIL AFTER
6AM...HAVE ADJUSTED THE MINIMUM TEMPERATURES A FEW DEGREES WARMER.
WE SHOULD REACH A POINT WHERE DRIER AIR WILL MOVE IN FROM THE
SOUTHWEST CLEARING THINGS OUT LEE OF THE BLUE RIDGE...FOLLOWED BY
LINGERING UPSLOPE SE WV/FAR SW VA/NW NC OVERNIGHT INTO THURSDAY.
MAY SEE ANOTHER SHOT OF SHOWERS THURSDAY IN THE SE WV MTNS TOWARD
NC...BUT EAST OF THIS WILL SEE MORE SUNSHINE. THE NAM IS ACTUALLY
KEEPING THE SHOWER THREAT MOVING EAST OF THE MTNS INTO NC THURSDAY
AFTERNOON. FOR NOW I WILL KEEP IT DRY WITH SOME CLOUD COVER
LINGERING HERE.
NW WINDS WILL BE GUSTY LATE TONIGHT-THURSDAY BUT ONLY IN THE 20-30
MPH RANGE. LOWS TONIGHT WILL BE ELEVATED AHEAD OF THE FRONT STAYING
IN THE 50S...WITH SOME 40S BY MORNING OVER THE HIGHER RIDGES.
DESPITE BEING POST-FRONT THURSDAY...THE UPPER FLOW REMAINS SW
WITH AXIS OF NEGATIVE TILT TROUGH OVER THE MID ATLANTIC WITH YET
ANOTHER VORT MOVING ACROSS THE OHIO VALLEY. NW FLOW AT TIMES WITH
SUNSHINE WILL WARM THINGS UP IN THE LEE OF THE MTNS...SO EXPECT
HIGHS THURSDAY IN THE LOWER 70S EAST OF THE MOUNTAINS...WITH 60S
ELSEWHERE.
THURSDAY NIGHT...HIGH PRESSURE REMAINS WEST OF THE AREA WITH NW FLOW
WEAKENING. LOW LVL THICKNESSES COOL ENOUGH THAT LOWS WILL RANGE FROM
THE MID TO UPPER 30S MOUNTAINS...TO LOWER 40S PIEDMONT.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 310 PM EDT WEDNESDAY...
THE LARGE HIGH PRESSURE OVER THE MID MISS VALLEY WILL MOVE EAST
FRIDAY AND WE SHOULD SEE PLENTY OF SUNSHINE.
COOLER AIR WILL FILTER INTO THE REGION AS THE UPPER LEVEL TROUGH
TRACKS EAST OF THE OHIO VALLEY. TEMPERATURES WILL FAIL TO REACH
SEASONAL LEVELS FRIDAY AS COOLER AIR CONTINUES TO PUSH INTO THE
REGION. SATURDAY MORNING TEMPERATURES WILL BE IN THE 30S WITH SOME
MOUNTAINS LOCATIONS DROPPING INTO THE UPPER 20S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 320 PM EDT WEDNESDAY...
THIS FORECAST TURNS MORE TOWARD SW FLOW ALOFT WITH A SPLIT FLOW
PATTERN...WITH TEMPERATURES MODERATING. UPPER TROUGH OVER THE
LOWER MISS VALLEY SUNDAY WILL HEAD INTO THE MOUNTAINS BY MONDAY
BRINGING A GOOD CHANCE OF SHOWERS. DIFFERENCES ON TIMING OF SHOWER
CHANCES EXISTS...WITH SOME MODELS SHOWING SHOWERS ARRIVING BY
SUNDAY MORNING INTO THE MOUNTAINS. WILL INTRODUCE LOW CHANCE POPS
LATE SAT NIGHT INTO THE MOUNTAINS...WITH BETTER CHANCE WORKING SW
TO NE SUNDAY AFTERNOON.
BY LATE MONDAY NIGHT TO TUESDAY THE FRONTAL BOUNDARY SHOULD BE
EXITING TO OUR SE...BUT FLOW AROUND THE HIGH PRESSURE OVER THE NEW
ENGLAND COAST MAY KEEP SHOWERS GOING AIDED BY ATLANTIC MOISTURE
OVERRIDING THE FRONT FROM GEORGIA TO NC OUTER BANKS. WILL STAY
WITH LOW POPS TUESDAY WITH COOLER TEMPS. BY WEDNESDAY...THE HIGHS
STARTS TO MOVE SOUTHEAST OFF THE MID ATLANTIC COAST. ATTM WILL
KEEP IT MAINLY DRY WITH DEEPER MOISTURE MOVING TO THE COAST AND
OFFSHORE.
&&
.AVIATION /04Z THURSDAY THROUGH MONDAY/...
AS OF 730 PM EDT WEDNESDAY...
COLD FRONT EXTENDED FROM MICHIGAN TO ARKANSAS. AHEAD OF THE FRONT
BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT.
NAM/GFS/RAP AND HRRR MODELS WERE IN GOOD AGREEMENT MOVING THE
LAST BAND OF SHOWERS THAT WAS CURRENTLY OVER THE MOUNTAINS...EAST
OF KLYH AND KDAN BY 04Z/MIDNIGHT. ALSO HAD CONSISTENT TIMING OF
PASSAGE OF COLD FRONT AROUND 12Z/8AM IN THE MOUNTAINS AND IN THE
AFTERNOON EAST OF THE BLUE RIDGE.
BEHIND THIS LAST BAND OF SHOWERS WINDS BECOME WEST THROUGH A DEEP
LAYER AS SEEN ON BUFKIT. HAVE ADDED A FEW HOURS OF VFR CEILINGS IN
AT KLWB AND KBLF AROUND 01-04Z/9PM-MIDNIGHT BUT WITH ONLY MEDIUM
CONFIDENCE. LATER TONIGHT LOW LEVEL MOISTURE WILL FILL BACK IN
OVER THE TYPICAL WESTERN UPSLOPE AREAS AND KLWB AND KBLF WILL
AGAIN HAVE MVFR CEILINGS.
HAVE ALSO REMOVED SOME OF THE GUSTY WINDS UNTIL THURSDAY. BEHIND
THE FRONT BUFKIT WAS SHOWING ENOUGH MOMENTUM TRANSFER FOR WIND
GUSTS FROM THE WEST AT 20 TO 25 KNOTS ONCE MIXING BEGINS.
CONDITIONS WILL IMPROVE EAST OF THE BLUE RIDGE...WITH VFR CLOUDS
BECOMING SCATTERED ON THURSDAY DUE TO DRIER AIR MOVING INTO THE
REGION AND A DEEP WEST DOWNSLOPE WIND.
EXTENDED AVIATION DISCUSSION...
IMPROVING CONDITIONS ARE EXPECTED FRI AS HIGH PRESSURE SPREADS
ACROSS THE REGION WITH MOSTLY VFR CONDITIONS. WINDS WILL DIMINISH FRIDAY.
THE NEXT CHANCE FOR RAIN AND SUB-VFR CIGS WILL COME SUNDAY-MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...AMS/CF/WP
SHORT TERM...RCS/WP
LONG TERM...MBS/WP
AVIATION...AMS/WP
Hazardous weather outlook, Oct 28, 8:12 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT WED OCT 28 2015
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-291015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
912 PM EDT WED OCT 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 28, 5:02 PM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT WED OCT 28 2015
VAZ010-011-WVZ042-282230-
BLAND-GILES-MERCER-
602 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL GILES...NORTHEASTERN
BLAND AND SOUTHEASTERN MERCER COUNTIES...
AT 601 PM EDT...A LINE OF GUSTY SHOWERS WAS EXTENDING FROM SANDLICK
TO NEAR SUITER...AND MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
SOME OF THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
ATHENS...
BASTIAN...
AND ROCKY GAP.
LAT...LON 3734 8121 3747 8093 3721 8093 3706 8122
TIME...MOT...LOC 2201Z 230DEG 31KT 3732 8119 3708 8120
DS
Special weather statement, Oct 28, 5:04 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED OCT 28 2015
WVZ042-043-508-282230-
WESTERN GREENBRIER-SUMMERS-MERCER-
604 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT SUMMERS...SOUTHWESTERN GREENBRIER
AND NORTHEASTERN MERCER COUNTIES...
AT 603 PM EDT...A LINE OF GUSTY...HEAVY RAIN PRODUCING SHOWERS WAS
EXTENDING FROM ELTON TO NEAR CAMP CREEK...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
HINTON...
SANDSTONE...
PIPESTEM...
ELLISON...
AND HIX.
LAT...LON 3790 8059 3747 8086 3744 8108 3771 8093
3770 8091 3767 8090 3768 8088 3773 8090
3774 8092 3785 8085 3786 8082 3787 8075
3788 8072
TIME...MOT...LOC 2203Z 253DEG 15KT 3782 8081 3746 8106
DSSpecial weather statement, Oct 28, 5:32 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT WED OCT 28 2015
VAZ010-011-013-WVZ043-044-507-508-282300-
BLAND-PULASKI-GILES-WESTERN GREENBRIER-EASTERN
GREENBRIER-SUMMERS-MONROE-
632 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL
PULASKI...GILES...NORTHEASTERN BLAND...SOUTHEASTERN
SUMMERS...CENTRAL GREENBRIER AND MONROE COUNTIES...
AT 631 PM EDT...A LINE OF GUSTY SHOWERS WAS EXTENDING FROM NEAR
RICHWOOD TO MECHANICSBURG...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
SOME OF THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
PEARISBURG...
NARROWS...
RONCEVERTE...
AND ALDERSON.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
LAT...LON 3822 8036 3811 8036 3804 8026 3718 8062
3715 8098 3731 8092 3735 8085 3739 8088
3819 8054 3827 8044
TIME...MOT...LOC 2231Z 249DEG 32KT 3824 8049 3717 8093
DSSpecial weather statement, Oct 28, 6:00 PM EST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT WED OCT 28 2015
VAZ011-018-019-WVZ044-507-282330-
CRAIG-ALLEGHANY-GILES-EASTERN GREENBRIER-MONROE-
700 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT WESTERN CRAIG...NORTHEASTERN
GILES...WESTERN ALLEGHANY...SOUTHEASTERN GREENBRIER AND EASTERN
MONROE COUNTIES...
AT 659 PM EDT...A LINE OF GUSTY SHOWERS WAS EXTENDING FROM RORER TO
NEAR EGGLESTON...AND MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND BRIEF...LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
AND PEMBROKE.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
LAT...LON 3734 8037 3727 8072 3805 8033 3806 8028
3805 8026 3804 8022 3804 8016 3806 8011
3806 8000
TIME...MOT...LOC 2259Z 250DEG 32KT 3804 8030 3729 8068
DSSpecial weather statement, Oct 28, 6:33 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT WED OCT 28 2015
VAZ018>020-023-WVZ507-290000-
CRAIG-BATH-BOTETOURT-ALLEGHANY-EASTERN GREENBRIER-
733 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT NORTHEASTERN
CRAIG...BATH...NORTHWESTERN BOTETOURT...CITY OF
COVINGTON...ALLEGHANY AND EAST CENTRAL GREENBRIER COUNTIES...
AT 732 PM EDT...A LINE OF GUSTY SHOWERS WAS EXTENDING FROM NEAR
MARLINTON TO NEAR NATURAL WELL TO PAINT BANK...AND MOVING EAST AT 35
MPH.
WINDS IN EXCESS OF 30 MPH AND BRIEF...LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
COVINGTON CITY...
AND ORISKANY.
LAT...LON 3822 7968 3796 7966 3760 7994 3756 8032
3757 8031 3762 8022 3764 8026 3787 8008
3806 8009 3806 7996 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2332Z 256DEG 29KT 3819 8002 3789 8001 3759 8026
DSSpecial weather statement, Oct 28, 8:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT WED OCT 28 2015
VAZ034-035-045-290215-
CAMPBELL-BEDFORD-AMHERST-
949 PM EDT WED OCT 28 2015
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN AMHERST...CITY OF
LYNCHBURG AND EAST CENTRAL BEDFORD COUNTIES...
AT 949 PM EDT...A LINE OF SHOWERS WAS EXTENDING FROM NEAR CLIFFORD
TO 6 MILES SOUTHEAST OF BEDFORD...AND MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH
THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
AMHERST...
FOREST...
CLIFFORD...
AND LYNCHBURG CITY.
THIS INCLUDES LIBERTY UNIVERSITY.
LAT...LON 3736 7915 3717 7957 3770 7900 3770 7899
3768 7898 3768 7897 3767 7897 3766 7896
3760 7893
TIME...MOT...LOC 0149Z 238DEG 34KT 3762 7907 3727 7945
DSStrong Wind, Giles
- When
- October 28, 10:30 PM EST to October 29, 3:30 PM EST
- Where
- Giles forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Sporadic strong winds in the 40 to 45 mph range late Tuesday, October, 28 and early Wednesday, October, 29 brought down some trees in the Narrows and Pembroke regions of Giles County Virginia. Power outages were reported as trees fell on five spans of power lines near Pembroke late Tuesday evening. Another tree downed a power line that caused an additional power outage in Pembroke and also Narrows. Damage values are estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 28, 2015$155,000 · 60 kt wind · 7 events
- Flooding and Coastal Flood in Massachusetts, October 28 to 29, 2015$89,000 · 52 kt wind · 15 events
- High Wind in Pennsylvania, October 28, 2015$150,000 · 50 kt wind · 1 event
- Strong Wind in Vermont, October 28 to 29, 2015$120,000 · 4 events
- Strong Wind in Pennsylvania, October 28, 2015$35,000 · 1 event
- Strong Wind in New York, October 28, 2015$30,000 · 2 events
- Damaging Winds in Pennsylvania, October 28, 2015$17,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, October 28, 2015$2,000 · 52 kt wind · 2 events
- Frost and Freeze in Utah, October 28, 20151 event
- Frost and Freeze in Colorado, October 28, 20151 event
- Flood in North Carolina, October 28, 2015$500 · 1 event
- Funnel Cloud in Florida, October 28, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603566.